Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


cd4 counts
Feb 21, 2004

not sure where to ask this so i'll try here. i've been on treatment for 5 years, sustiva and combivir. my viral load has been undetectable for 4 1/2 years. i've had only one oportunistic infection in the beginning and almost no side effects, but my t-cells won't go over 300. i exercise, take vitamins and almost never get colds even. why is this?

confused in jersey............

Response from Dr. Henry

A subset of patients do not recover their CD4 counts well despite high level persistent viral suppression. Why that disconnect occurs is not known for many cases. Some studies have shown that CD4 recovery diminishes with age. Other studies have shown that the size of residual thymic tissue is linked to T-cell recovery (T= thymus). When I have patients in yor situation I sometime try a different drug combination (such as a protease inhibitor) to see if that might result in improved T-cell counts (that only works a minority of times), try adding one additional drug (intensify) for 6 months to see if that helps, or consider IL-2 treatment (unknown if the increased CD4 counts actually provides clinical benefit--we are awaiting the results of the SILCAAT and ESPRIT trials). KH



Previous
Viread VS AZT
Next
Adding Viread to a working regimen

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement